Minnesota, 2020

Tornadoes and Flash Flooding in Minnesota, August 14, 2020

August 14, 2020 · NWS DLH · 47 events in 7 counties and zones

A strong cold front pushed across Minnesota the evening of the 14th and led to the development of a line of storms ahead of the front. As the storms pushed across northeastern Minnesota, they produced all modes of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong cold front pushed across Minnesota the evening of the 14th and led to the development of a line of storms ahead of the front. As the storms pushed across northeastern Minnesota, they produced all modes of severe weather. Heavy rainfall led to areas of flash flooding, mainly along the western Iron Range. The bulk of the severe reports consisted of damaging wind gusts that brought down numerous trees, leading to damage at homes and other buildings. Additionally, a few brief, weak tornadoes were embedded in a section of the line that surged out over Aitkin and Carlton counties. These tornadoes produced further damage to trees and properties, mainly embedded within larger areas of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 14, 3:16 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Aug 14, 3:16 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
416 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 411 PM CDT Fri Aug 14 2020

Showers and thunderstorms are expected this afternoon and evening as
a cold front sweeps across the CWA. The main uncertainty with the
line of storms tonight has been the potential for severe weather.
Previous model guidance has suggested MLCAPE exceeding 2000 J/kg,
but more recent runs have shown discrepancies within the CAMs.
Trends have been suggesting only a few hundred J/kg of CAPE with
current visible imagery supporting this since there was minimal
clearing. The wind environment has been much more favorable, with
40- 50 knots of effective bulk shear. In addition, 0-1 km SRH
values have been well over 200 m2/s2. However, given the poor
instability, the strength of convection has so far remained below
severe criteria. Despite the weak instability, these storms still
may turn severe this evening given the strong wind environment.

One possible impact that may result from these storms will be the
potential for flash flooding in the Brainerd Lakes area. Earlier
rounds of convection this morning produced up to 1.5 inches of
rainfall around Cass and Crow Wing Counties. Additional rainfall
tonight is expected to be between 2-4 inches, especially if these
storms begin to backbuild as the LLJ strengthens. A Flash Flood
Watch has been issued for Cass County and Crow Wing County to
account for the potential in flooding this evening.

Following the passage of the cold front tonight, conditions will dry
out by Saturday morning along with cooler temperatures. A slight
chance for additional showers and isolated thunderstorms is possible
Saturday night into Sunday as weak low pressure passes to the north
over Ontario.

.LONG TERM...(Sunday through Friday)
Issued at 411 PM CDT Fri Aug 14 2020

A cooler period is expected to start on Sunday into next week along
with mostly dry conditions as a longwave trough sets up over the
eastern half of the CONUS. Slight chances for showers and
thunderstorms are possible Tuesday and Wednesday as several
shortwaves move across the area. The best chance for widespread
rainfall comes Thursday night into Friday, as a longwave trough
moves across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1245 PM CDT Fri Aug 14 2020

Winds this afternoon are expected to remain gusty ahead of an
approaching cold front. VFR conditions will deteriorate as showers
and thunderstorms move eastward this afternoon and evening. A few
storms may be severe, with the greatest risk being for BRD. MVFR
ceilings and visibilities are likely as the showers and
thunderstorms move through. Conditions are expected to improve to
VFR tomorrow morning as drier air moves in, reducing cloud cover.
The exception will be HYR, where IFR ceilings are likely to
persist tomorrow morning, as low stratus from the cold front
linger.

&&

.MARINE...
Issued at 411 PM CDT Fri Aug 14 2020

The main concern this evening will be the chance for showers and
thunderstorms as a cold front approaches the area. Severe storms may
be possible, with strong and gusty winds, large hail, and heavy rain
causing reduced visibilities being the primary hazards. Following
the passage of the cold front overnight, winds will become gusty
on Saturday morning along the South Shore with west winds of 15-20
knots and gusts up to 25 knots. A small craft advisory may be
needed, primarily around the Bayfield Peninsula. Waves tomorrow
will be 2-4 feet, calming down to 2 feet or less by the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  54  77  56  77 / 100  10  30   0
INL  51  77  51  75 /  90  30  30   0
BRD  51  77  57  78 /  30   0  10   0
HYR  53  77  55  78 /  80   0  20   0
ASX  56  79  57  80 /  60  10  30   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flash Flood Watch until midnight CDT tonight for MNZ025-033-034.

LS...None.
&&

SHORT TERM...Unruh/GSF
LONG TERM...Unruh/GSF
AVIATION...Unruh/GSF
MARINE...Unruh/GSF
Hazardous weather outlook, Aug 14, 4:06 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
506 PM CDT Fri Aug 14 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-152215-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
506 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible this evening.
Strong winds and large hail are the primary threats. Storms may
also contain isolated tornadoes, frequent lightning, and heavy
rainfall which may lead to areas of flash flooding. The severe
weather threat will diminish around midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are possible mainly in
northeastern Minnesota Saturday and Saturday night. Severe
weather is not expected.

Thunderstorm chances will return Tuesday through Friday. Severe
weather is not expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

LSZ121-140>148-152215-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
506 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are expected this evening. Some may be strong to
severe with wind gusts greater than 30 knots, large hail, and
frequent lightning possible. In addition, breezy southwesterly
winds will develop this evening, which may lead to wave heights up
to 5 ft along the Bayfield Peninsula. A Small Craft Advisory may
be needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a chance for thunderstorms on Saturday and again
Tuesday through Thursday next week. Severe weather is not
expected.

JDS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Aug 14, 11:28 AM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Duluth MN
1228 PM CDT Fri Aug 14 2020

MNZ025-033-034-141830-
Crow Wing-North Cass-South Cass-
1228 PM CDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN CASS AND
NORTHWESTERN CROW WING COUNTIES...

At 1228 PM CDT, strong thunderstorms were along a line extending from
near Nevis, to near Sebeka, to near Henning, and moving east at 30
mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Breezy Point, Pequot Lakes, Pine River, Fifty Lakes, Wabedo,
Hackensack, Backus, Poplar, Leader, Woman Lake, Gull Lake, Lake
Shore, Oshawa, Jenkins, Ten Mile Lake, Chickamaw Beach, Manhattan
Beach, Lower Hay Lake, Pheasant Lake, and Lake Ada.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4680 9479 4680 9466 4697 9466 4698 9465
      4692 9399 4653 9434 4633 9463 4636 9467
      4635 9468 4635 9472 4638 9474 4639 9478
TIME...MOT...LOC 1728Z 283DEG 27KT 4692 9479 4665 9503 4637 9543

GSF
Local storm report, Aug 14, 2:43 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
343 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HEAVY RAIN       3 SSE BREVIK            47.05N 94.27W
08/14/2020  M2.76 INCH       CASS               MN   PUBLIC

&&
Local storm report, Aug 14, 3:43 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
443 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HEAVY RAIN       4 NNE GARRISON          46.36N 93.79W
08/14/2020  M1.70 INCH       AITKIN             MN   PUBLIC

&&

WFU
Special weather statement, Aug 14, 4:15 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
515 PM CDT Fri Aug 14 2020

MNZ010-018-142245-
Koochiching-North Itasca-
515 PM CDT Fri Aug 14 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA AND
SOUTHWESTERN KOOCHICHING COUNTIES...

At 515 PM CDT, strong thunderstorms were along a line extending from
near Gemmell, to near Alvwood, to 10 miles west of Lake
Winnibigoshish, and moving east at 35 mph.

Wind gusts up to 40 mph, heavy downpours, and occasional cloud to
ground lightning can be expected with these storms.

Locations impacted include...
Big Falls, Northome, Squaw Lake, Mizpah, Alvwood, Gemmell, Margie,
Oslund, Inger, Lake Winnibigoshish, Spring Lake, Sand Lake, Max,
Wirt, Rosy, Grand Falls, Dixon Lake, Whitefish Lake, Cut Foot Sioux
Lake, and Bowstring Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4760 9441 4775 9431 4810 9422 4830 9356
      4788 9368 4747 9396 4746 9408 4748 9409
      4748 9414 4744 9424 4743 9440 4745 9442
TIME...MOT...LOC 2215Z 253DEG 29KT 4805 9416 4777 9423 4749 9442

Melde
Special weather statement, Aug 14, 4:20 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
520 PM CDT Fri Aug 14 2020

MNZ033-034-142245-
Crow Wing-South Cass-
520 PM CDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CASS AND NORTHERN
CROW WING COUNTIES...

At 519 PM CDT, a strong thunderstorm was over Nisswa, or 13 miles
northwest of Brainerd, moving northeast at 50 mph.

Wind gusts up to 50 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with this
storm.

This storm will be near...
  Breezy Point around 530 PM CDT.
  Crosslake around 535 PM CDT.
  Fifty Lakes around 540 PM CDT.
  Emily around 545 PM CDT.

Other locations impacted by this storm include Lake Shore, Lower
Whitefish Lake, Edward Lake, Mission, Upper Mission Lake, Big Trout
Lake, Lower Mission Lake, Lake Hubert, Manhattan Beach and Lake
Roosevelt.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4681 9402 4664 9377 4643 9438 4653 9447
TIME...MOT...LOC 2219Z 234DEG 44KT 4652 9434

Huyck
Special weather statement, Aug 14, 4:21 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
521 PM CDT Fri Aug 14 2020

MNZ033-034-142245-
Crow Wing-South Cass-
521 PM CDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CROW WING COUNTY...

At 521 PM CDT, a strong thunderstorm was near Baxter, or 8 miles
southwest of Brainerd, moving northeast at 40 mph.

Wind gusts up to 50 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Baxter around 530 PM CDT.
  Brainerd around 535 PM CDT.
  Merrifield around 540 PM CDT.
  Crosby and Ironton around 545 PM CDT.

Other locations impacted by this storm include Legionville, North
Long Lake, Riverton, Crow Wing State Park, Cuyuna Country State Park,
Trommald, Lennox, Barrows, Edward Lake and St. Mathias.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4657 9412 4644 9387 4617 9434 4622 9440
      4627 9434 4630 9436 4630 9439 4633 9440
TIME...MOT...LOC 2221Z 225DEG 37KT 4628 9434

Huyck

The radar

The Duluth radar (KDLH), 145 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 9 flash flood, 3 tornado, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Crow Wing

When
August 14, 4:33 PM CST to 4:35 PM CST
Where
Crow Wing County, 1.68 mi SE of Manhattan Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.710, -94.110

Several trees were reported down by law enforcement.

Thunderstorm Wind, Crow Wing

When
August 14, 4:46 PM CST to 4:50 PM CST
Where
Crow Wing County, 1.89 mi E of Manhattan Beach
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.730, -94.090

Approximately 15 acres worth of trees were downed or heavily damaged on the south side of Fifty Lake. Photos showed that all trees were downed or bent over in the same direction.

Flash Flood, Cass

When
August 14, 5:20 PM CST to 7:00 PM CST
Where
Cass County, 9.03 mi NE of Remer Muni Arpt to 9.22 mi NE of Remer Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.159, -93.779

Water was across State Highway 6 adjacent to Willow Lake.

Thunderstorm Wind, Aitkin

When
August 14, 5:22 PM CST to 5:24 PM CST
Where
Aitkin County, 2.8 mi N of Minnewawa
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.740, -93.290

Many trees were downed, boat docks were damaged and power lines were downed by the wind near Big Sandy Lake.

Hail, Itasca

When
August 14, 5:23 PM CST to 5:24 PM CST
Where
Itasca County, 0.47 mi W of Grand Rapids Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.220, -93.530

Hail, Itasca

When
August 14, 5:23 PM CST to 5:25 PM CST
Where
Itasca County, 0.94 mi W of Grand Rapids Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
47.220, -93.540

Thunderstorm Wind, Itasca

When
August 14, 5:34 PM CST to 5:36 PM CST
Where
Itasca County, 3.58 mi SSE of Taconite Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
47.250, -93.380

Several trees were downed at the Trout Lake Campground near Grand Rapids.

Flash Flood, Itasca

When
August 14, 5:39 PM CST to 7:30 PM CST
Where
Itasca County, 1.43 mi WNW of La Prairie to 1.33 mi WNW of La Prairie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.240, -93.497

Two feet of water was covering US Highway 169 in the vicinity of Glenwood Drive causing the road to be closed.

Thunderstorm Wind, Aitkin

When
August 14, 5:42 PM CST to 5:44 PM CST
Where
Aitkin County, 1.17 mi NW of Hill City
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.990, -93.600

Some minor tree damage was reported in the Hill City area.

Thunderstorm Wind, Aitkin

When
August 14, 5:48 PM CST to 5:50 PM CST
Where
Aitkin County, Giese
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.220, -93.120

Multiple docks were flipped over near Giese by the strong winds.

Flash Flood, Itasca

When
August 14, 5:57 PM CST to 7:30 PM CST
Where
Itasca County, 1.04 mi SSE of Grand Rapids to 1.35 mi NNW of Grand Rapids Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
47.236, -93.522

Multiple areas of flooding were reported in and near downtown Grand Rapids along US 169 and NE 5th St.

Tornado, Aitkin

When
August 14, 5:57 PM CST to 6:08 PM CST
Where
Aitkin County, 0.48 mi W of Lawler to 1.38 mi N of Lawler
Rating
EF1
Path length
1.5 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
46.530, -93.180

The tornado touched down in a stand of trees south of 360th Street|approximately 1.5 miles SW of Lawler, MN, at 6:57 PM CDT. It tracked|north-northeast across 360th Street breaking and uprooting trees. The|tornado then tracked over a homestead on Kestrel Avenue approximately|1 mile north of Lawler doing damage to trees, an electrical pole, and|some outbuildings.

Thunderstorm Wind, Pine

When
August 14, 5:58 PM CST to 6:00 PM CST
Where
Pine County, 3.35 mi W of Groningen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.150, -92.990

Part of a metal roof was peeled off a house by the strong winds with additional damage to a barn near the intersection of Groningen Road and Fox Road.

Thunderstorm Wind, Pine

When
August 14, 6:00 PM CST to 6:02 PM CST
Where
Pine County, 1.18 mi NE of Groningen
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.160, -92.900

A tree was blown down and blocking a driveway.

Thunderstorm Wind, Pine

When
August 14, 6:00 PM CST to 6:02 PM CST
Where
Pine County, 0.48 mi E of Finlayson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.200, -92.910

Multiple trees were downed in Finlayson by the storm. The trees were mostly dead birch and tamarack, but a few live popple trees were uprooted as well.

Thunderstorm Wind, Pine

When
August 14, 6:02 PM CST to 6:04 PM CST
Where
Pine County, 0.48 mi E of Sandstone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.130, -92.860

Several 3 to 5 inch diameter trees were broken by the storm.

Thunderstorm Wind, Pine

When
August 14, 6:04 PM CST to 6:06 PM CST
Where
Pine County, 1.92 mi E of Sandstone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.130, -92.830

A ten inch diameter tree was broken by the storm.

Thunderstorm Wind, Pine

When
August 14, 6:04 PM CST to 6:06 PM CST
Where
Pine County, 1.68 mi NE of Rutledge
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.290, -92.850

Trees were falling along Minnesota 61 as the spotter was driving between Willow River and Rutledge.

Thunderstorm Wind, St. Louis

When
August 14, 6:04 PM CST to 6:06 PM CST
Where
St. Louis County, 0.83 mi SE of Hibbing
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.410, -92.940

A few trees were down in Hibbing with at least one partially blocking a street.

Thunderstorm Wind, St. Louis

When
August 14, 6:05 PM CST to 6:07 PM CST
Where
St. Louis County, 3.58 mi SSE of Hibbing
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.370, -92.930

A power line was downed during the storm and laying across a portion of Townline Road.

Flash Flood, Aitkin

When
August 14, 6:06 PM CST to 8:00 PM CST
Where
Aitkin County, 1.65 mi N of Lawler to 0.45 mi N of Lawler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.554, -93.166

A few culverts were washed out in the Lawler area leading to road closures.

Tornado, Carlton

When
August 14, 6:10 PM CST to 6:13 PM CST
Where
Carlton County, 1.91 mi W of Moose Lake Muni Arpt to 1.68 mi SE of Kettle River
Rating
EF1
Path length
2.7 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
46.420, -92.840

A tornado tracked north-northwest west of Moose Lake, MN, embedded within a line of thunderstorms. This tornado produced the most significant damage of this severe weather event, damaging multiple properties including lifting the roof off of a two-car garage and destroying at least one metal shed building. There were also pockets of tree damage along the path of the tornado, with numerous trees snapped 10-20 feet above the ground. Damage was strewn across fields, with several two-by-fours driven into the Earth.

Thunderstorm Wind, Pine

When
August 14, 6:10 PM CST to 6:12 PM CST
Where
Pine County, 0.48 mi E of Sturgeon Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.380, -92.810

Multiple trees were down in Sturgeon Lake.

Tornado, Carlton

When
August 14, 6:12 PM CST to 6:15 PM CST
Where
Carlton County, 1.46 mi NNE of Automba to 3.11 mi NNE of Automba
Rating
EF0
Path length
2 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
46.540, -93.010

A brief radar-confirmed tornado produced a two mile swath of tree damage across mainly forested areas near Automba. No property damage reports were received. The damage path was estimated using satellite imagery and the rating was determined based on other similar damage reports from this event.

Thunderstorm Wind, Pine

When
August 14, 6:14 PM CST to 6:16 PM CST
Where
Pine County, 2.76 mi WNW of Kerrick
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.350, -92.630

A tree fell onto a cabin with lots of additional tree damage around the property as well.

Thunderstorm Wind, St. Louis

When
August 14, 6:16 PM CST to 6:18 PM CST
Where
St. Louis County, 0.83 mi NW of Fraser
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.490, -92.880

Power lines were down into trees resulting in smoldering limbs.

Thunderstorm Wind, Pine

When
August 14, 6:20 PM CST to 6:22 PM CST
Where
Pine County, 3.11 mi NNW of Duquette
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.410, -92.580

A tree was downed onto a power line.

Thunderstorm Wind, Carlton

When
August 14, 6:25 PM CST to 6:27 PM CST
Where
Carlton County, 1.59 mi ESE of Moose Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.440, -92.720

A power line was downed and in a ditch.

Thunderstorm Wind, Carlton

When
August 14, 6:35 PM CST to 6:37 PM CST
Where
Carlton County, 1.9 mi W of Blackhoof
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.520, -92.510

Multiple trees were uprooted by the storm.

Thunderstorm Wind, Carlton

When
August 14, 6:35 PM CST to 6:37 PM CST
Where
Carlton County, 1.58 mi WSW of Scotts Corner
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.590, -92.460

Over 100 trees were downed by the storm with trees stacked up on each other.

Thunderstorm Wind, Carlton

When
August 14, 6:41 PM CST to 6:43 PM CST
Where
Carlton County, 3.35 mi SE of Esko
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.660, -92.330

A tree was downed onto a road in Jay Cooke State Park.

Thunderstorm Wind, Carlton

When
August 14, 6:42 PM CST to 6:44 PM CST
Where
Carlton County, 2.02 mi WSW of Scotts Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.590, -92.470

A power line was down and across the road.

Thunderstorm Wind, Carlton

When
August 14, 6:45 PM CST to 6:47 PM CST
Where
Carlton County, 3.97 mi NW of Blackhoof
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.560, -92.530

A tree was down across a road.

Thunderstorm Wind, Carlton

When
August 14, 6:45 PM CST to 6:47 PM CST
Where
Carlton County, 2.28 mi NNW of Scotts Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.630, -92.450

A power line was downed by the storm.

Thunderstorm Wind, Carlton

When
August 14, 6:45 PM CST to 6:47 PM CST
Where
Carlton County, 0.69 mi S of Thomson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.660, -92.400

A pine tree was down across Minnesota Highway 210.

Flash Flood, St. Louis

When
August 14, 6:50 PM CST to 9:00 PM CST
Where
St. Louis County, 0.23 mi S of Hibbing to 1 mi S of Hibbing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.417, -92.949

Numerous reports of flooded roadways were received in Hibbing along US 169 along with many city streets as well.

Thunderstorm Wind, St. Louis

When
August 14, 6:57 PM CST to 6:59 PM CST
Where
St. Louis County, 2.37 mi E of Missabe Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.750, -92.100

A string of loaded double stack container railroad cars were blown over on the south side of the Duluth Port Terminal.

Thunderstorm Wind, St. Louis

When
August 14, 6:58 PM CST to 7:00 PM CST
Where
St. Louis County, 0.69 mi N of Munger
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.810, -92.350

A tree was blown down onto a power line in Solway Township.

Flash Flood, Itasca

When
August 14, 7:00 PM CST to 9:00 PM CST
Where
Itasca County, 2.27 mi SSW of Marble to 2.26 mi SSW of Marble
Cause
Heavy Rain
Reported by
Public
Coordinates
47.291, -93.322

A culvert was washed out on County Road 69 near Birch Drive south of Marble leading to the closure of CR 69.

Flash Flood, Itasca

When
August 14, 7:00 PM CST to 8:30 PM CST
Where
Itasca County, 0.22 mi SW of Keewatin to 0.31 mi SSW of Keewatin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
47.398, -93.084

Numerous reports of 9 to 12 inches of standing water on roadways in Keewatin were received along with other reports of flooding in several locations in town.

Thunderstorm Wind, St. Louis

When
August 14, 7:00 PM CST to 7:02 PM CST
Where
St. Louis County, 0.69 mi N of Endion
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.810, -92.070

A tree was blown down onto a power line on East 1st Street and the tree was on fire.

Thunderstorm Wind, St. Louis

When
August 14, 7:00 PM CST to 7:02 PM CST
Where
St. Louis County, 2.46 mi ESE of Hunters Park
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.840, -92.020

A large tree was downed onto a power line on Tioga Street and was on fire.

Thunderstorm Wind, St. Louis

When
August 14, 7:02 PM CST to 7:04 PM CST
Where
St. Louis County, 1.46 mi NNE of Duluth
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.820, -92.090

Metal roof sheeting was partially removed from a building and was dangling in the vicinity of power lines.

Flash Flood, Itasca

When
August 14, 7:03 PM CST to 9:00 PM CST
Where
Itasca County, 0.11 mi SSE of Nashwauk to 0.35 mi S of Nashwauk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.378, -93.169

Water to a depth of 4 feet was over Pearson Avenue in Nashwauk resulting in the closure of the road.

Thunderstorm Wind, St. Louis

When
August 14, 7:13 PM CST to 7:15 PM CST
Where
St. Louis County, 3.96 mi NW of French River
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.940, -91.940

A tree was leaning against a power line along Lismore Road in Normanna Township.

Thunderstorm Wind, St. Louis

When
August 14, 7:22 PM CST to 7:24 PM CST
Where
St. Louis County, 1.67 mi NW of Palmers
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.940, -91.850

A tree was downed onto a power line along Homestead Road in Clifton Township.

Flash Flood, Itasca

When
August 14, 7:51 PM CST to 9:00 PM CST
Where
Itasca County, 3.48 mi SSE of (Gpz)grand Rapids Ar to 3.54 mi SSE of (Gpz)grand Rapids Ar
Cause
Heavy Rain
Reported by
Public
Coordinates
47.151, -93.501

Water was running over Sunny Beach Road and undermining the blacktop in the process.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916942, 916943, 916920, 916944, 916918, 916919, 916945, 916921, 916947, 916948, 916922, 916931, 916951, 916952, 916953, 916954, 916955, 916956, 916957, 916958, 916928, 916932, 916959, 916933, 916960, 916961, 916962, 916963, 916964, 916965, 916966, 916969, 916971, 916976, 916977, 916923, 916978, 916979, 916924, 916925, and more.